Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS New Orleans, LA

December 24, 2002Assumption Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 24, 2002, 3:51 AM CST for Assumption Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2002, 3:51 AM CST (09:51 UTC)
Expired
Dec 24, 2002, 4:15 AM CST
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Assumption Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 658 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
658 m²/s²
0-3 km storm-relative helicity
957 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS54 KLIX 240951
SVRNEW
LAC007-241015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 AM CST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NAPOLEONVILLE

* UNTIL 415 AM CST

* AT 348 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIERRE PART...OR ABOUT 14 MILES WEST OF
  NAPOLEONVILLE...MOVING EAST AT 60 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2999 9136 2983 9129 2987 9095 3007 9103

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:00 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 24, 2:00 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 AM CST TUE DEC 24 2002

HEAVY WEATHER IS EXPECTED TO CLEAR THE AREA DURING THE MORNING HOURS.

A COLD FRONT IS EXPECTED TO MOVE INTO THE WESTERN PORTION OF THE
AREA AROUND SUNRISE AND MOVE INTO EASTERN ALABAMA BY LATE THIS
AFTERNOON. SURFACE LOW PRESSURE OVER EAST CENTRAL LOUISIANA IS
EXPECTED TO RAPIDLY MOVE NORTHEAST INTO NORTHEAST ALABAMA BY LATE
THIS AFTERNOON. UPPER TROF WILL MOVE ACROSS THE LOWER MISSISSIPPI
VALLEY TONIGHT. MODELS INDICATE THE ATMOSPHERE WILL BEGIN TO RAPIDLY
DRY OUT ABOVE 850 MILLIBARS DURING THE AFTERNOON HOURS. EXPECT TO
SEE SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT WITH ONLY PATCHY
PATCHY LIGHT RAIN AFTER FRONTAL PASSAGE. THURSDAY SHOULD SEE AN
UPPER TROF MOVE ACROSS THE LOWER MISSISSIPPI VALLEY. ENERGY
ASSOCIATED WITH THE TROF WILL REMAIN WELL NORTH OF THE AREA. EXPECT
TO SEE ONLY A MINOR INCREASE IN HIGH CLOUDS AHEAD OF THE TROF.
COLDER AIR WILL SPREAD ACROSS THE AREA AS THE SURFACE LOW PULLS
NORTHEAST. WILL LIKELY SEE A LIGHT FREEZE NORTH OF LAKE
PONTCHARTRAIN AND SOUTHWEST MISSISSIPPI WITH PATCHY FROST IN THE
MISSISSIPPI COASTAL COUNTIES CHRISTMAS NIGHT. SHOULD HAVE MOSTLY
CLEAR SKIES THROUGH THE WEEKEND WITH INCREASING CLOUDINESS ON MONDAY.

MCB 58/34/52/28 6000
BTR 60/38/51/30 6000
MSY 63/43/53/35 7000
GPT 67/39/53/32 8000

.NEW...SMALL CRAFT ADVISORY FROM KPQL TO THE ATCHAFALAYA RIVER BASIN
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.

23
Hazardous weather outlook, Dec 23, 9:26 PM CST, 6 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241230-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND TORNADOES TONIGHT...

THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE FORECAST AREA OVERNIGHT. SEVERE THUNDERSTORMS ARE LIKELY AND A
TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM FOR EXTREME SOUTHWEST
MISSISSIPPI...COASTAL MISSISSIPPI AND ALL OF SOUTHEAST LOUISIANA.
THE PRIMARY CONCERN WILL BE SUPERCELL STORMS CAPABLE OF PRODUCING
TORNADOES...SQUALL LINES WITH DAMAGING WINDS...AND POSSIBLY SOME
DIME SIZED OR LARGER HAIL ASSOCIATED WITH THE STRONGEST STORMS.
LIGHTNING IS EXPECTED TO BE FREQUENT TO CONTINUOUS AT TIMES.
WIDESPREAD HEAVY RAIN IS EXPECTED TO AVERAGE AROUND 2 INCHES OF
ACCUMULATION WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES POSSIBLE.
FORECASTED STORM MOTION IS TO THE NORTHEAST AT 40 TO 50 MPH. THE
SEVERE THUNDERSTORM HAZARD WILL BE THROUGH THE NIGHT.

IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE GULF COASTAL WATERS OUT 60 NM AND FOR LAKES
PONTCHARTRAIN AND MAUREPAS. SOUTHEAST WINDS AROUND 20 TO 25 KNOTS
ARE EXPECTED TO CONTINUE ACROSS THESE WATERS TONIGHT. BOATERS ARE
URGED TO EXERCISE EXTREME CAUTION AND SEEK SAFE HARBOR IMMEDIATELY
SHOULD THE SITUATION WARRANT.

.DAYS TWO THROUGH SEVEN...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY BEFORE
DIMINISHING DURING THE AFTERNOON HOURS.

SMALL CRAFT ADVISORY CONDITIONS ARE ALSO EXPECTED TO PERSIST THROUGH
TUESDAY WITH WINDS SHIFTING TO THE NORTHWEST AROUND 20 KNOTS WITH
HIGHER GUSTS. WINDS AND SEAS ARE EXPECTED TO SUBSIDE CHRISTMAS DAY.

NO HAZARDOUS WEATHER IS EXPECTED CHRISTMAS DAY AND CONTINUING
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR TONIGHT. EMERGENCY MANAGERS AND FIRST RESPONSE
AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS.

ALL INTERESTS ARE URGED TO STAY TUNED FOR LATER STATEMENTS...WATCHES
AND WARNINGS LATER TODAY AND TONIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:05 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington40 min
Dec 23, 7:21 PM CSTTornado WarningLIXSaint Tammany, Washington24 min
Dec 23, 7:38 PM CSTTornado WarningLIXWashington37 min
Dec 24, 12:27 AM CSTSpecial Marine WarningLIX63 min
Dec 24, 12:56 AM CSTTornado WarningLIXTangipahoa, Washington49 min
Dec 24, 1:22 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana53 min
Dec 24, 3:36 AM CSTSpecial Marine WarningLIX54 min
Dec 24, 5:11 AM CSTSpecial Marine WarningLIX49 min
Dec 24, 5:57 AM CSTSpecial Marine WarningLIX2 hr
Dec 24, 5:57 AM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.